Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Does Levofloxacin usage have any side effects like vision problems?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2009
Answered : 2746 Questions
I finished taking my last dose of Levofloxacin(Levaquin) last week. But I've had a change in my vision for about the last 2 weeks, the same time I was taking the meds. My Dr. said to have my vision check, I did and they said nothing wrong with the eyes. I talked to my Dr. and had mentioned more tests MRI... I'm convinced its a side effect from the meds. as it says could be one. If it is the medication and I haven't taken it in 9days could it still be a side effect?
Posted Sat, 22 Mar 2014 in Medicines and Side Effects
Answered by Dr. Anshul Varshney 29 minutes later
Brief Answer: Can cause. Evaluation of other causes is required Detailed Answer: Dear Friend. Hi , I am Dr Anshul Varshney , I have read your query in detail , I understand your concern. Levofloxacin can very rarely cause vision problems. There are reports of Retinal detachment caused by Levofloxacin. But trust me , it's very rare. If you see side effects of Levofloxacin or any drug , you will find a long list. But it is not that everyone gets the all side effects. Commonly noticed complains regarding eye toxicity of Levofloxacin are : 1. Flashes of Light Floaters or “Hairs” Visible to the Temporal Side of the Central Vision 2. Dramatic Increases in the NUmber of Floaters 3. Feeling of Heaviness in the Eye 4. Dense Shadow Progressing from Peripheral to Central Vision. Now being specific to your question , i must say that yes , even when you stopped levofloxacin , you can have these side effects , as it takes time to clear the drug from the body. I would advice you to : 1. Get Retinal Examination again by the same opthalmologist , as he/she can compare your previous fndings with the new one. 2. MRI is indicated if no pathology can be demonstrated on clinical examination. We need to rule out the other causes of change in vision before we can attribute it to Levofloxacin. This is my personal opinion based on details available here. If you still have any query you may please ask me. Stay Healthy. Dr Anshul Varshney , MD
Above answer was peer-reviewed by
Follow-up: Does Levofloxacin usage have any side effects like vision problems? 2 hours later
Thank you for your reply. The eye Dr. I saw , I thought did a complete check-up? I will call him on Monday. I see that some of the common complains above. I did have the feeling of heaviness in my eyes, which does seem to be getting better. I do notice that when I close one eye or the other my vision is better or cup my hands around the outside of my eyes I can watch T.V. Which is I should tell you is the problem I'm having, is watching T.V. and the movie I lent to last week, but also driving! I should have told you that I don't have the problem all he time. I am still convinced it's from the medication. My Dr. also had me taking Furosemide to reduce swelling in my legs, and feet, which also lists blurred vision is a side effect. He thought maybe heart, but I told him it was because I've been sleeping in a chair for three weeks. Couldn't lie down because of my Pneumonia.
Answered by Dr. Anshul Varshney 12 minutes later
Brief Answer: get eye check up Detailed Answer: Dear friend As I told you. Every drug has its side effects. It would be better if you just get an eye check up. An eye check up would actually clear the picture. Just get an eye checkup and review with me again. In that scenario I would be able to help you in a better way. I hope you understand that I can here just imagine things. I'll be waiting for your reply to help you my best. Stay Healthy.
Above answer was peer-reviewed by
Follow-up: Does Levofloxacin usage have any side effects like vision problems? 8 minutes later
I know you won't say anything about my Doctor one way or another? I not asking about that, the medications both seemed to work and to improve my pneumonia and swelling. And considering the other side effects listed I feel lucky, compared to others I've read about online. I just want another opinion and info before I see him next week for more expensive tests,(I have no health coverage at this time) It's just that before I took those meds, no vision problems, now can't drive, go to the movies and can't watch T.V. comfortably? I just like to know is it is going to go away with time? Thank You Sorry, sent that last one before I read your last reply. Thank you I will contact the eye doctor on Monday.
Answered by Dr. Anshul Varshney 11 hours later
Brief Answer: Good Luck. Detailed Answer: Dear Friend. I understand that it's difficult to get the investigations with out a health coverage. But you have to at any cost. I would wait to know the opinion of your ophthalmologist. I wish , you get well very soon. Stay Healthy.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor